Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 33, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 14, 2009, 9:51 AM EDT for Bulloch County, Jenkins County, Screven County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2009, 9:51 AM EDT (13:51 UTC)
- Expired
- Apr 14, 2009, 10:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Bulloch County, GA, Jenkins County, GA, Screven County, GA
The radar
The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 10:06 AM EDT | HAIL 0.5 | 2 Sw Lewis, GA | PEA-TO-DIME SIZED HAIL REPORTED BY SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 141351
SVRCHS
GAC031-165-251-141430-
/O.NEW.KCHS.SV.W.0033.090414T1351Z-090414T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
951 AM EDT TUE APR 14 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BULLOCH COUNTY IN SOUTHEAST GEORGIA...
JENKINS COUNTY IN SOUTHEAST GEORGIA...
CENTRAL SCREVEN COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 1030 AM EDT
* AT 949 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROCKY FORD...OR ABOUT 9 MILES NORTH OF MIDDLEGROUND...MOVING
NORTHEAST AT 65 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ROCKY FORD...SCARBORO...
WOODCLIFF...
SYLVANIA...ALTMAN...
HILLTONIA...
ADDITIONAL SEVERE THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.
LAT...LON 3292 8181 3293 8179 3291 8176 3295 8170
3264 8142 3248 8197 3251 8197 3253 8203
3256 8205 3261 8202 3267 8210 3271 8211
TIME...MOT...LOC 1351Z 234DEG 55KT 3268 8181
$$2 follow-up statements
000
WWUS52 KCHS 141405
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EDT TUE APR 14 2009
GAC031-165-251-141430-
/O.CON.KCHS.SV.W.0033.000000T0000Z-090414T1430Z/
BULLOCH GA-JENKINS GA-SCREVEN GA-
1005 AM EDT TUE APR 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR CENTRAL SCREVEN...JENKINS AND NORTHWESTERN BULLOCH COUNTIES...
AT 1002 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WATERS...OR ABOUT OVER SYLVANIA...MOVING NORTHEAST AT 65
MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALTMAN...
BUTTS...CAPTOLO...EMMALANE...HILLTONIA...HUNTERS...MILLEN...ROCKY
FORD...SCARBORO...SYLVANIA AND WOODCLIFF.
REMAIN ALERT. WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS
APPROACH. SEEK SHELTER IN A STURDY BUILDING...MOVE TO AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3292 8181 3293 8179 3291 8176 3295 8170
3264 8142 3255 8186 3253 8203 3256 8205
3261 8202 3267 8210 3271 8211
TIME...MOT...LOC 1405Z 234DEG 55KT 3281 8162
$$000
WWUS52 KCHS 141423
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1023 AM EDT TUE APR 14 2009
GAC031-165-251-141432-
/O.EXP.KCHS.SV.W.0033.000000T0000Z-090414T1430Z/
BULLOCH GA-JENKINS GA-SCREVEN GA-
1022 AM EDT TUE APR 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCREVEN...JENKINS AND
NORTHWESTERN BULLOCH COUNTIES WILL EXPIRE AT 1030 AM EDT...
AT 1018 AM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.
ALTHOUGH THE SEVERE THUNDERSTORM WARNING HAS EXPIRED...THIS
THUNDERSTORM IS STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...OCCASIONAL LIGHTNING...AND HEAVY RAINFALL.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3292 8181 3293 8179 3291 8176 3295 8170
3264 8142 3255 8186 3253 8203 3256 8205
3261 8202 3267 8210 3271 8211
TIME...MOT...LOC 1422Z 234DEG 55KT 3296 8137
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 7:41 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 14, 7:41 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
741 AM EDT TUE APR 14 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE WEST TODAY...THEN
MOVE OFFSHORE THIS EVENING. A BACK DOOR COLD FRONT WILL DROP
ACROSS THE AREA FROM THE NORTH WEDNESDAY NIGHT...FOLLOWED BY
CANADIAN HIGH PRESSURE THROUGH SATURDAY. A FRONTAL SYSTEM WILL
AFFECT THE AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT WILL APPROACH THE AREA TODAY FROM THE WEST. WARM AND
MOIST AIR AHEAD OF THE FRONT WILL LEAD TO AN UNSTABLE ATMOS WHICH
WILL SUPPORT SHOWERS AND TSTMS...ALTHOUGH THE DEEPEST MOISTURE IS
EXPECTED TO SHIFT OFFSHORE LATER THIS MORNING. HOWEVER...LIFT
ASSOCIATED WITH THE FRONT ITSELF SHOULD SUPPORT A LINE OF
SHOWERS/TSTMS PUSHING THROUGH DURING THE AFTERNOON. A FEW STORMS
MAY EVEN BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
HAZARDS...ALTHOUGH ISOLATED TORNADOES CAN/T BE RULED OUT. HIGH
TEMPERATURES SHOULD GENERALLY TOP OUT IN THE UPPER 70S AWAY FROM
THE COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE FRONT IS EXPECTED TO PUSH OFFSHORE EARLY IN THE EVENING WITH
SHOWERS AND TSTMS COMING TO AN END. MUCH COOLER AIR WILL FILTER
IN BEHIND THE FRONT WITH LOWS DROPPING INTO THE UPPER 40S WELL
INLAND WITH MID 50S NEAR THE COAST.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
GOOD CONSISTENCY BETWEEN MEDIUM RANGE GUIDANCE YIELDS ABOVE NORMAL
CONFIDENCE IN MUCH OF THE LONG TERM FORECAST...ALTHOUGH SOME MINOR
MODEL DISCREPANCIES APPEAR BY THE END OF THE FORECAST PERIOD.
A CLOSED UPPER LEVEL LOW WILL DROP SOUTHEAST ACROSS THE CENTRAL
APPALACHIANS ON WEDNESDAY...PUSHING A BACK DOOR COLD FRONT SOUTH
ACROSS NORTH CAROLINA. A WEST TO WEST-NORTHWEST FLOW AHEAD OF THE
BACKDOOR COLD FRONT WILL PROVIDE A WARMING/DRYING AIRMASS GIVEN THE
DOWNSLOPE WIND COMPONENT. OTHER THAN A FEW CLOUDS ACROSS FAR
NORTHERN PORTIONS OF THE FORECAST AREA...CLOSER TO THE UPPER LOW...
SKIES WILL GENERALLY BE SUNNY ACROSS THE REGION. DESPITE A WEAK COLD
AIR ADVECTION REGIME...THE DOWNSLOPE WINDS WILL BE MORE THAN ENOUGH
TO COMPENSATE...RESULTING IN HIGH TEMPERATURES IN THE MID 70S ACROSS
THE AREA AWAY FROM THE BEACHES.
THE CLOSED UPPER LOW WILL OPEN INTO A DEEP POSITIVELY TILTED TROUGH
AS IT MOVES OFF THE SOUTHERN MID-ATLANTIC COAST MONDAY NIGHT. A
STRONG SHORT WAVE ALONG THE BASE OFF THE UPPER TROUGH AXIS WILL PUSH
THE BACK DOOR COLD FRONT FARTHER SOUTH ACROSS THE AREA. GIVEN A LACK
OF DEEP MOISTURE...THE FRONT WILL COME THROUGH DRY...WITH ONLY A
SLIGHT INCREASE IN CLOUD COVER.
CANADIAN HIGH PRESSURE WILL THEN BUILD SOUTH INTO THE REGION
THURSDAY...BEFORE SETTLING OVER THE CAROLINAS ON FRIDAY. THIS HIGH
WILL PROVIDE FOR DRY CONDITIONS...ALONG WITH BELOW NORMAL
TEMPERATURES. THE HIGH WILL SHIFT OFFSHORE ON SATURDAY...AS UPPER
LEVEL RIDGING BUILDS OVER THE SOUTHEASTERN STATES...ALLOWING
TEMPERATURES TO MODERATE TO NEAR NORMAL VALUES.
A FRONTAL SYSTEM IS EXPECTED TO AFFECT THE AREA IN THE SUNDAY TO
MONDAY TIME FRAME...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES IN
THE MEDIUM RANGE GUIDANCE. A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS
WILL REMAIN IN THE FORECAST FOR SUNDAY AS THE SYSTEM APPROACHES FROM
THE WEST...WITH A SLIGHTLY BETTER CHANCE FOR CONVECTION EXPECTED
SUNDAY NIGHT INTO MONDAY. TEMPERATURES SHOULD REMAIN NEAR NORMAL.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL GENERALLY PREVAIL AT THE TERMINALS THROUGH 12Z
WEDNESDAY...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO IMPACT THE TERMINALS LATE THIS MORNING INTO THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THESE SHOWERS AND
THUNDERSTORMS COULD TEMPORARILY REDUCE CONDITIONS TO MVFR LEVELS
THROUGH THE AFTERNOON. SKIES WILL THEN CLEAR AS WINDS SHIFT WEST
THIS EVENING.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL
TONIGHT THROUGH SATURDAY.
&&
.MARINE...
TODAY...STILL SEEING GUSTS NEAR 30 KT ACROSS THE CHS COUNTY
COASTAL WATERS THIS MORNING WHILE THE REMAINDER OF THE MARINE AREA
IS SEEING WINDS 15 KT OR LESS. THINK WINDS WILL DIMINISH TOWARD
DAYBREAK BUT SCA CONDS ARE STILL EXPECTED ACROSS ALL WATERS
THROUGH THE MORNING WITH ONLY THE NRN SC WATERS...INCLUDING CHS
HARBOR...AND THE OUTER GA WATERS REMAINING IN SCA CRITERIA THROUGH
THIS AFTN.
TONIGHT...SW WINDS WILL SHIFT TO W AS THE COLD FRONT PUSHES
OFFSHORE THIS EVE. LOOKS LIKE ONLY THE NRN SC WATERS AND OUTER GA
WATERS WILL STILL BE SEEING SCA CONDS THROUGH TONIGHT...AND IT MAY
BE MARGINAL FOR THE NRN SC WATERS.
WEDNESDAY THROUGH SATURDAY...IMPROVING WINDS/SEAS ARE EXPECTED ON
WEDNESDAY AS AN OFFSHORE FLOW DEVELOPS IN WAKE OF THE DEPARTING
COLD FRONT. A BACK DOOR COLD FRONT WILL DROP SOUTH ACROSS THE
WATERS WEDNESDAY NIGHT...CAUSING A NORTHERLY SURGE TO DEVELOP AND
SPREAD ACROSS THE WATERS THROUGH THURSDAY. A STRONG NORTHEAST FLOW
COULD PERSIST THROUGH FRIDAY AS HIGH PRESSURE BUILDS SOUTH INTO
THE REGION...WITH THE GRADIENT WEAKENING BY SATURDAY AS HIGH
PRESSURE SHIFTS OVER THE AREA. SMALL CRAFT ADVISORY CONDITIONS ARE
POSSIBLE THURSDAY AND FRIDAY DUE TO WINDS AND/OR SEAS...BUT MAINLY
OVER THE OUTER GEORGIA WATERS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR AMZ330.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR AMZ352-
354.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR AMZ350-374.
&&
RJB/JAQHazardous weather outlook, Apr 14, 4:13 AM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 413 AM EDT TUE APR 14 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 413 AM EDT TUE APR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME STRONG...IF NOT SEVERE...MAINLY CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Local storm report, Apr 14, 8:37 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
837 AM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 3 E EULONIA 31.53N 81.38W
04/13/2009 MCINTOSH GA EMERGENCY MNGR
TREES BLOWN DOWN EAST OF EULONIA. TIME ESTIMATED BASED ON
RADAR.
&&The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 12:12 AM EDT | River Flood Warning | CHS | Tattnall, Toombs | 8 days |
| Apr 14, 10:09 AM EDT | Severe Thunderstorm Warning | CHS | Screven | 51 min |
| Apr 14, 10:34 AM EDT | Severe Thunderstorm Warning | CHS | Jenkins, Screven | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.